Incidence, Patterns, and Associations Between Dual-Antiplatelet Therapy Cessation and Risk for Adverse Events Among Patients With and Without Diabetes Mellitus Receiving Drug-Eluting Stents: Results From the PARIS Registry.

Published

Journal Article

OBJECTIVES: The aim of this study was to examine the frequency and clinical impact of different cessation patterns of dual-antiplatelet therapy (DAPT) after percutaneous coronary intervention with drug-eluting stents among patients with and those without diabetes mellitus (DM). BACKGROUND: Early DAPT suspension after percutaneous coronary intervention increases the risk for major adverse cardiac events. However, temporal variability in risk and relation to DAPT cessation patterns among patients with DM remain unclear. METHODS: Using data from the PARIS (Patterns of Non-Adherence to Anti-Platelet Regimens in Stented Patients) registry, 1,430 patients with DM (34%) and 2,777 without DM (66%) treated with drug-eluting stents were identified. DAPT cessation modes were classified as temporary interruption (<14 days), disruption because of bleeding or poor compliance, and physician-recommended discontinuation. RESULTS: During 2-year follow-up, DM was associated with an increased risk for thrombotic events but a similar risk for bleeding. The cumulative incidence of DAPT cessation was significantly lower in patients with versus those without DM (50.1% vs. 55.4%; p < 0.01), driven largely by less frequent physician-guided discontinuation beyond 1 year. In contrast, 2-year rates of interruption and disruption were similar between groups. When DAPT was interrupted or discontinued under physician guidance, the risk for major adverse cardiac events was unchanged compared with patients with DM on uninterrupted DAPT. Conversely, when DAPT was disrupted, the risk for major adverse cardiac events increased compared with uninterrupted DAPT, regardless of diabetic status, with no evidence of statistical interaction. CONCLUSIONS: DAPT cessation patterns vary according to diabetic status, with less frequent physician-guided discontinuation among patients with DM. The presence of DM does not emerge as a modifier of cardiovascular risk after DAPT cessation.

Full Text

Duke Authors

Cited Authors

  • Faggioni, M; Baber, U; Sartori, S; Giustino, G; Cohen, DJ; Henry, TD; Farhan, S; Ariti, C; Dangas, G; Gibson, M; Giacoppo, D; Krucoff, MW; Aquino, M; Chandrasekhar, J; Moliterno, DJ; Colombo, A; Vogel, B; Chieffo, A; Kini, AS; Witzenbichler, B; Weisz, G; Steg, PG; Pocock, S; Mehran, R

Published Date

  • April 10, 2017

Published In

Volume / Issue

  • 10 / 7

Start / End Page

  • 645 - 654

PubMed ID

  • 28330641

Pubmed Central ID

  • 28330641

Electronic International Standard Serial Number (EISSN)

  • 1876-7605

Digital Object Identifier (DOI)

  • 10.1016/j.jcin.2016.12.003

Language

  • eng

Conference Location

  • United States